Alcohol Poisoning and Binge Drinking

Alcohol poisoning
 Signs of alcohol poisoning
  • unconsciousness or semi-consciousness; the person cannot be awakened
  • cold, clammy, pale or bluish skin
  • slow breathing (less than eight breaths per minute) or irregular breathing (with ten seconds or more between breaths)
  • vomiting when unconscious and not waking up after vomiting

Remember: alcohol poisoning can occur without the above signs.

What to do if someone shows signs of alcohol poisoning:

  • call 911 immediately and do not leave the person alone
  • use the recovery position to roll the person on his or her side
  • never leave the person on their back because they can choke on their vomit and die
  • stay with them until help arrives
  • monitor their breathing

Recovery position

  1. Raise the person's closest arm above his or her head. Prepare to roll them toward you.
  2. Gently roll the person's entire body. Guard their head as you roll them.
  3. Tilt head up to maintain airway. Tuck nearest hand under cheek to help maintain head tilt.
  4. Check the person often.
Binge drinking
Binge drinking means having four or more drinks on one occasion for a man and three or more drinks on one occasion for a woman. It can lead to alcohol poisoning.

Binge drinking can cause harmful health and social issues, including an increased risk of heart disease, stroke, death, injury, unprotected sex, drunk driving and other drug use.

Drinking a lot of alcohol really fast (like drinking games) increases the alcohol concentration in the blood and it can lead to decreased breathing, heart rate, level of consciousness, and potentially death. Death can also occur if a person chokes on their own vomit.

Remember, passing out is not sleeping!

Monitor your drinking habits by downloading the Saying When: To Help Reduce or Quit Drinking Alcohol app

Drug overdose

Recognize the following signs of a drug overdose:

  • soft or no breathing
  • gurgling or snoring sounds
  • pinpoint pupils
  • blue lips, nails or skin
  • cold clammy skin
  • limp body
  • does not respond to shouting

What should you do?

  • ask the person if they are okay
  • if they don't respond, call 911 immediately
  • if overdose is suspected give naloxone if you have it and give the second dose after 2-3 minutes if the person is still unresponsive
  • stay with the person. If there are no signs of life, begin chest compressions
  • put person in recovery position

Additional information:

Contact Us